Texas, 2021

Tornadoes and Hail in Texas, March 24 to 25, 2021

March 24 to 25, 2021 · NWS FWD · 43 events in 15 counties and zones

Storms developed along a dryline during the afternoon hours on March 24th. These storms advanced east into North and Central Texas, producing hail and a couple of EF-Unknown tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$463 million
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms developed along a dryline during the afternoon hours on March 24th. These storms advanced east into North and Central Texas, producing hail and a couple of EF-Unknown tornadoes. Large hail up to the size of 3 was reported in Tarrant and Denton counties. Hail-producing storms continued overnight as a cold front made its way through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 24, 2:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 2:15 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
315 PM CDT Wed Mar 24 2021

...New Long Term...

.SHORT TERM... /Issued 215 PM CDT Wed Mar 24 2021/
/Through Thursday/

Key Points:

-Severe thunderstorms will be possible this afternoon through
 tonight

-The main threats will be large hail and damaging winds. Can't
 rule out a few tornadoes this afternoon/evening

-Minor flooding is possible if storms track over the same
 location over a long period of time

-Storms move off to the east by late Thursday morning

Discussion...
A fairly complex weather set-up is evolving across the Southern
Plains as stationary front is currently just north of the Red
River in Oklahoma while a warm front continues to advance
northward across Central Texas. To the west, a pseudo-dryline is
expected to sharpen across the Big County as a surface low deepens
coming off the Mexican higher terrain. Low-level mass response is
clearly evident by the steady increase in moisture across Central
Texas, where dew points have crept up into the lower 60s.

With increasing moisture and mostly sunny skies, instability has
been on the rise with a couple hundred joules per kilogram now
present across Central Texas. This is expected to continue to
increase and shift northward as the low-level jet increases and
aids in the northward transport of moisture. The development of
the aformentioned surface low across West Texas is farther south
compared to previous days' forecasts, therefore, the direction of
the 925-700 mb flow has a stronger southerly component. What does
this have to do with thunderstorm development? With southerly
winds in place, a weakened capping inversion is less likely to
impede the development of thunderstorms as surface heating
continues. Strong effective bulk shear within the warm sector will
promote the development of large hail, some of which could exceed
1.25" in diameter. Damaging winds will also accompany the hail
potential as downdrafts come crashing to the surface. In the
lowest couple thousand feet, there is enough environmental shear
to support the development of a few tornadoes within the strongest
supercells as storms move from southwest to northeast.

In the meantime, storms are likely to congeal into a cluster of
storms late this afternoon, then make its way eastward through the
evening hours. Given a fairly sheared profile, all modes of
severe weather will be possible within the cluster of storms,
however, large hail and damaging winds will be the primary
threats.

If that wasn't enough, as the front finally makes its way through
the area, another round of storms is likely to develop across the
Hill Country and move northeastward after midnight. Steep mid-
level lapse rates on the order of 8-8.5 m/s will once again
increase the potential for large hail. The area with the greatest
potential for large hail tonight will be across Central Texas and
areas east of I-35 in North Texas. The tornado potential tonight
should remain low given the elevated nature of these thunderstorms
behind the cold front.

All precipitation is likely to move east of the region by mid to
late morning tomorrow as a deeper column of dry air moves into
the region. Westerly winds between 10-15 will likely be in place
as highs remain in the 60s to lower 70s.

Hernandez

&&

.LONG TERM... /NEW/
/Thursday Night Onward/

Following the departure of tonight/tomorrow's storm system, fair
weather will prevail to end the week. Surface flow will quickly
turn back around to the southeast on Friday, allowing temperatures
to bounce back into the upper 70s and low 80s beneath mostly sunny
skies. By Saturday, sufficient moisture return should support
warm advection showers and a few storms mainly across parts of
Central and East Texas as a weak upper shortwave moves overhead.
Coverage of storms may increase some late Saturday into early
Sunday as frontal zone pushes southward through the forecast area.
While this setup does not appear very favorable for severe
weather at this time, the overall parameter space could support
some strong storms simply given the degree of instability and
shear progged to be in place.

On Sunday, a stronger upper low is expected to move across the area,
although most of the CWA may be positioned within the post-frontal
airmass at the surface, leading to a favorable overrunning regime
and more widespread rain heading into Monday. Another
progressive disturbance or two could keep rain chances in the
forecast through at least next Wednesday, although the frequent
frontal intrusions and lack of significant moisture/instability
recovery may limit the overall severe weather threat through the
extended portion of the forecast. Some drier weather may return
for the second half of next week.

-Stalley

&&

.AVIATION... /Issued 215 PM CDT Wed Mar 24 2021/
/18Z TAFs/

Concerns... Increasing thunderstorm chances this afternoon
continuing into the night. Cold front arrives tonight leading to
westerly through tomorrow.

VFR is ongoing across all North and Central Texas TAF sites,
however, that is likely to change in the coming hours as moisture
continues to surge northward. MVFR is now approaching KACT and
will likely remain in a shroud of stratus through the rest of the
night. Across North Texas, the exact timing of lowered ceilings
remains a bit uncertain, but scattered storms will likely lead to
increasing cloud cover in the coming hours.

Showers and a few storms have now developed near KABI and will
gradually move eastward. Additional storm development is expected
across the Texas Hill Country in the coming hours, then move
northeastward through the rest of the afternoon. Given the
potential for higher coverage of thunderstorms across North Texas,
TSRA is advertised between 23Z-02Z tonight. Thunderstorms will
have a potential for large hail and damaging winds as they move
in from the west, therefore, additional impacts are likely to
westerly incoming flights through the evening. For Waco, storms
are likely to be more scattered and certainty in storms affecting
the airport remains low. For now, VCTS will continue to be
advertised.

Another round of storms will develop after midnight across the
Hill Country, then move northeastward through the region. This
round is more likely to impact KACT, therefore, TSRA has been
added between 07-11Z. For North Texas, another widespread round of
storms will move across the area around 09-13Z.

Behind tonight's cold front, westerly winds will be in place
generally between 15-20 mph. The westerly winds will continue
through the afternoon with a gradual improvement in ceilings
through the morning and afternoon hours.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  69  49  79  57 /  90  40   0   0   0
Waco                54  71  49  79  59 /  90  30   0   0   0
Paris               53  65  45  74  54 /  90  70   0   0   0
Denton              48  68  45  79  53 /  80  30   0   0   0
McKinney            52  68  46  77  54 /  90  50   0   0   0
Dallas              54  70  51  80  59 /  90  40   0   0   0
Terrell             53  68  46  77  56 /  90  50   0   0   0
Corsicana           55  70  49  79  59 /  90  40   0   0   0
Temple              53  73  47  81  58 /  80  20   0   0   0
Mineral Wells       47  68  46  81  53 /  70  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 24, 1:22 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
222 PM CDT Wed Mar 24 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
222 PM CDT Wed Mar 24 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible this afternoon and
evening across North and Central Texas. Large hail and damaging
winds will be the primary threats, however, a few tornadoes can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Low thunderstorm chances return to the forecast east of I-35 on
Saturday afternoon and night and across much of the region Sunday
night and Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested late this afternoon and tonight
for much of North and Central Texas.

The radar

The Dyess AFB radar (KDYX), 136 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

40 hail, 2 tornado, 1 lightning. Local standard time, as filed.

Hail, Mills

When
March 24, 4:27 PM CST
Where
Mills County, 0.53 mi WNW of Goldthwaite
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.454, -98.578

Golf ball size hail was reported at Goldthwaite High School.

Hail, Ellis

When
March 24, 4:30 PM CST
Where
Ellis County, 0.73 mi ENE of Ferris
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.535, -96.659

Hail, Kaufman

When
March 24, 4:34 PM CST
Where
Kaufman County, 2.78 mi WSW of Mabank
Measured
1.5 in hail
Reported by
Public
Coordinates
32.357, -96.145

Ping pong ball size hail was reported at the Gun Barrel City Airpark.

Hail, Kaufman

When
March 24, 4:50 PM CST
Where
Kaufman County, 0.58 mi E of Prairieville
Measured
1.25 in hail
Reported by
Public
Coordinates
32.480, -96.090

Hail, Dallas

When
March 24, 4:57 PM CST
Where
Dallas County, 0.69 mi N of Lawson
Measured
1 in hail
Reported by
Public
Coordinates
32.710, -96.570

Hail, Van Zandt

When
March 24, 5:04 PM CST
Where
Van Zandt County, 2.07 mi N of Wise
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.550, -96.030

Hail, Kaufman

When
March 24, 5:07 PM CST
Where
Kaufman County, 0.9 mi NW of Crandall
Measured
1 in hail
Reported by
Public
Coordinates
32.640, -96.460

Hail, Van Zandt

When
March 24, 5:10 PM CST
Where
Van Zandt County, 3.12 mi SW of Scott
Measured
1.75 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.570, -96.060

Hail, Van Zandt

When
March 24, 5:25 PM CST
Where
Van Zandt County, 3.76 mi N of Canton Van Zandt Arp
Measured
2.5 in hail
Property damage
$75,000
Reported by
Public
Coordinates
32.634, -95.877

A report was received on Twitter of tennis ball size hail. Considerable damage was done to vehicle windshields.

Hail, Hamilton

When
March 24, 5:38 PM CST
Where
Hamilton County, 0.59 mi W of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
31.700, -98.130

Tornado, Hamilton

When
March 24, 6:03 PM CST to 6:05 PM CST
Where
Hamilton County, 4.77 mi NNE of Aleman to 4.51 mi SW of Lanham
Rating
EFU
Path length
0.95 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
31.690, -98.010

A tornado was reported by multiple chasers. No damage was reported.

Hail, Hopkins

When
March 24, 6:29 PM CST
Where
Hopkins County, 3.61 mi SW of Reilly Spgs
Measured
1 in hail
Reported by
Public
Coordinates
32.980, -95.590

Tornado, Bosque

When
March 24, 6:32 PM CST to 6:35 PM CST
Where
Bosque County, 4.95 mi NW of Norse to 4.74 mi NW of Norse
Rating
EFU
Path length
0.53 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
31.810, -97.750

A tornado was reported and verified by storm chasers. The tornado was intermittent for about 3 minutes. No damage was reported.

Hail, Bosque

When
March 24, 6:55 PM CST
Where
Bosque County, 1.38 mi S of Meridian
Measured
1.25 in hail
Reported by
Public
Coordinates
31.900, -97.650

Hail, Jack

When
March 24, 7:40 PM CST
Where
Jack County, 2.37 mi NNW of Bartons Chapel
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -98.250

Hail, Jack

When
March 24, 7:45 PM CST
Where
Jack County, 1.35 mi WSW of Jacksboro
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.210, -98.190

Hail, Tarrant

When
March 24, 7:52 PM CST
Where
Tarrant County, 2.15 mi NNE of Blue Mound
Measured
2 in hail
Property damage
$20 million
Reported by
Public
Coordinates
32.910, -97.360

Hail two inches in diameter was reported a few miles north of Saginaw.

Hail, Tarrant

When
March 24, 7:55 PM CST
Where
Tarrant County, 2.68 mi E of Hicks
Measured
3 in hail
Property damage
$58 million
Reported by
Public
Coordinates
32.923, -97.374

Hail three inches in diameter was reported near Wagley Robertson Road and West Bonds Ranch Road.

Hail, Tarrant

When
March 24, 7:55 PM CST
Where
Tarrant County, 2.76 mi S of Haslet
Measured
2.5 in hail
Property damage
$50 million
Reported by
Public
Coordinates
32.930, -97.350

Hail, Tarrant

When
March 24, 7:56 PM CST
Where
Tarrant County, 0.9 mi SE of Haslet
Measured
3 in hail
Property damage
$58 million
Reported by
Public
Coordinates
32.960, -97.340

A report of three-inch hail was received on Twitter.

Hail, Tarrant

When
March 24, 7:57 PM CST
Where
Tarrant County, 3.27 mi NNE of Blue Mound
Measured
1.25 in hail
Reported by
Public
Coordinates
32.920, -97.340

Hail, Tarrant

When
March 24, 8:00 PM CST
Where
Tarrant County, 2.82 mi SSW of Haslet
Measured
2 in hail
Property damage
$50 million
Reported by
Public
Coordinates
32.930, -97.360

A report of two-inch hail was received on Twitter.

Hail, Tarrant

When
March 24, 8:02 PM CST
Where
Tarrant County, 2.42 mi ESE of Haslet
Measured
1.75 in hail
Property damage
$58 million
Reported by
Amateur Radio
Coordinates
32.960, -97.310

Hail, Tarrant

When
March 24, 8:02 PM CST
Where
Tarrant County, 1.74 mi E of Haslet
Measured
2 in hail
Property damage
$58 million
Reported by
Public
Coordinates
32.970, -97.320

A report of two-inch hail was received via social media.

Hail, Tarrant

When
March 24, 8:09 PM CST
Where
Tarrant County, 2.82 mi NNE of Keller
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -97.240

Hail, Tarrant

When
March 24, 8:09 PM CST
Where
Tarrant County, 3.87 mi NNW of Keller
Measured
1.25 in hail
Reported by
Public
Coordinates
32.980, -97.280

Hail, Denton

When
March 24, 8:12 PM CST
Where
Denton County, 3.87 mi SSW of Roanoke Vly Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
33.000, -97.260

Hail, Denton

When
March 24, 8:17 PM CST
Where
Denton County, 3.11 mi SW of Roanoke Vly Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
33.020, -97.270

Hail, Denton

When
March 24, 8:17 PM CST
Where
Denton County, 2.32 mi W of Roanoke Vly Arpt
Measured
2 in hail
Property damage
$50 million
Reported by
Amateur Radio
Coordinates
33.050, -97.270

Hail, Denton

When
March 24, 8:20 PM CST
Where
Denton County, 1.02 mi ENE of Giffhill
Measured
2.5 in hail
Property damage
$60 million
Reported by
Storm Chaser
Coordinates
33.054, -97.203

Hail between 1.5-2.5 inches was reported near Highway 377 and 1171 in western Flower Mound.

Hail, Montague

When
March 24, 8:22 PM CST
Where
Montague County, Forestburg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.530, -97.570

Dime sized hail in Forestburg.

Hail, Denton

When
March 24, 8:36 PM CST
Where
Denton County, 0.58 mi W of Roanoke
Measured
1 in hail
Reported by
Public
Coordinates
33.020, -97.190

Hail, Denton

When
March 24, 8:45 PM CST
Where
Denton County, 2.15 mi NNE of Bartonville
Measured
1 in hail
Reported by
Public
Coordinates
33.110, -97.120

Hail, Denton

When
March 24, 9:08 PM CST
Where
Denton County, 1.87 mi ENE of Little Elm
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.160, -96.940

Hail, Denton

When
March 24, 9:23 PM CST
Where
Denton County, 2.89 mi E of Navo
Measured
1.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
33.220, -96.880

Hail, Collin

When
March 24, 9:37 PM CST
Where
Collin County, 1.35 mi WSW of Foot
Measured
0.75 in hail
Reported by
Public
Coordinates
33.210, -96.770

Hail, Collin

When
March 24, 10:00 PM CST
Where
Collin County, 1.16 mi W of McKinney
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.200, -96.640

Lightning, Collin

When
March 24, 10:00 PM CST
Where
Collin County, 1.73 mi ESE of Rockhill
Property damage
$350,000
Reported by
Fire Department/Rescue
Coordinates
33.191, -96.792

Lightning started a house fire on Vera Cruz in Frisco. Damage was to the roof and second floor. Lightning also struck an outdoor warning siren on Donnie Mayfield Way.

Hail, Kaufman

When
March 24, 10:08 PM CST
Where
Kaufman County, 2.71 mi ESE of Scurry
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -96.340

Hail, Kaufman

When
March 24, 10:29 PM CST
Where
Kaufman County, 1.5 mi SSE of Kaufman
Measured
1.5 in hail
Reported by
Public
Coordinates
32.560, -96.310

Hail, Kaufman

When
March 24, 10:42 PM CST
Where
Kaufman County, 1.88 mi WSW of Ola
Measured
1 in hail
Reported by
Public
Coordinates
32.560, -96.210

Hail, McLennan

When
March 25, 12:29 AM CST
Where
McLennan County, 0.91 mi NW of China Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
31.660, -97.330

Hail, Milam

When
March 25, 4:08 AM CST to 4:18 AM CST
Where
Milam County, 0.91 mi NW of Rockdale
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.660, -97.010

Dime to nickel size hail was reported in Rockdale and fell for approximately ten minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947994, 950357, 947995, 947996, 947997, 947998, 947999, 948002, 948007, 948009, 947890, 948046, 950356, 948050, 948051, 948052, 948053, 948054, 948055, 948056, 948057, 948079, 948058, 948059, 948060, 948061, 948078, 948080, 948087, 950354, 951006, 948088, 948089, 948090, 948091, 948092, 948094, 951007, 948095, 948096, and more.